Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 48, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 2019, 2:36 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2019, 2:36 PM CDT (19:36 UTC)
- Expired
- Jun 11, 2019, 3:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 2:40 PM CDT | HAIL 1 | 3 Sw Englevale, ND | A FEW HAILSTONES QUARTER-SIZED WITH MOST SMALLER. TIME WAS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WUUS53 KFGF 111936
SVRFGF
NDC073-081-112015-
/O.NEW.KFGF.SV.W.0048.190611T1936Z-190611T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
236 PM CDT Tue Jun 11 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Ransom County in southeastern North Dakota...
Northwestern Sargent County in southeastern North Dakota...
* Until 315 PM CDT.
* At 236 PM CDT, a severe thunderstorm was located over Englevale, or
39 miles south of Valley City, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Ransom and northwestern Sargent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4636 9804 4638 9804 4642 9790 4631 9765
4620 9795
TIME...MOT...LOC 1936Z 322DEG 7KT 4636 9793
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
563
WWUS53 KFGF 111941
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
241 PM CDT Tue Jun 11 2019
NDC073-081-112015-
/O.CON.KFGF.SV.W.0048.000000T0000Z-190611T2015Z/
Ransom ND-Sargent ND-
241 PM CDT Tue Jun 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN RANSOM AND NORTHWESTERN SARGENT COUNTIES...
At 240 PM CDT, a severe thunderstorm was located over Englevale, or
39 miles south of Valley City, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Englevale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4636 9804 4638 9804 4642 9790 4631 9765
4620 9795
TIME...MOT...LOC 1940Z 322DEG 7KT 4635 9792
HAIL...1.50IN
WIND...60MPH
$$
CJ079
WWUS53 KFGF 112010
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
310 PM CDT Tue Jun 11 2019
NDC073-081-112020-
/O.EXP.KFGF.SV.W.0048.000000T0000Z-190611T2015Z/
Ransom ND-Sargent ND-
310 PM CDT Tue Jun 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES WILL EXPIRE AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4636 9804 4638 9804 4642 9790 4631 9765
4620 9795
TIME...MOT...LOC 2010Z 322DEG 7KT 4630 9787
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:03 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 11, 1:03 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 103 PM CDT Tue Jun 11 2019 .UPDATE... Issued at 102 PM CDT Tue Jun 11 2019 Front has moved from just south of Cooperstown to Mayville to south of Baudette. There has been quite a bit of convective development along that boundary as we continue to heat, as surface based CAPE values climb to near 1000 J/kg. Shear is still not very impressive, but cannot rule out a cell pulsing up to severe for a brief period this afternoon along and ahead of the front. Best chances for 1 inch hail and 60 mph wind gusts will be south of highway 2. && .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Tue Jun 11 2019 Fairly quiet across the FA early this morning. There are a couple areas that are a little more active, one over eastern South Dakota and another over northwest North Dakota. The area over South Dakota is being driven by a short wave and the low level jet. Think the SD activity will trend into southern MN this morning, staying south of the FA. For this FA, will be watching what happens more with the activity over northwest ND. A short wave and front are expected to move southeast through the FA today, from northwest ND. SPC kept the marginal risk for severe weather today, mainly over southeast ND into adjacent areas of west central MN. Lots of uncertainty is associated with this, so confidence is pretty low with this severe threat today. One of the reasons for the low confidence is that there is already a decent amount of cloud cover across the area, which could restrict heating today. Moisture is fairly limited as well, with surface dew points in the 40s to low 50s and 00z observed BIS/ABR soundings showing precipitable water values around 0.60 inches. Finally, shear values look to remain on the weaker end as well. So think some stronger thunderstorms may be possible, but severe storms would be isolated. The front will move through the FA during peak heating, so prime time for storms would be in the 2 to 8 pm time frame. There may be some lingering showers and weak storms after 8 pm tonight, but think most activity will fade away just after midnight. Another thing to watch by late afternoon into the early evening will be a short period of gusty winds behind the cold front. Stuck in some gusts up to about 35 mph or so, mainly along and west of the Red River Valley. .LONG TERM...(Wednesday through Monday) Issued at 340 AM CDT Tue Jun 11 2019 Wednesday looks to stay quiet, with surface high pressure moving back into the area. Temperatures will remain on the cool side, but it looks to be fairly sunny in the morning, with a little more cloud cover by the afternoon. Northwest flow aloft prevails Wednesday night into Thursday morning. Slight precipitation chances remain in the forecast for portions of the FA to the east of the Red River, mainly Thursday afternoon, and later as the next shortwave pushes across the region. Shower and thunderstorm chances will become more widespread as we head into Friday as an axis of FGEN in the 925mb to 700mb layer provides lift during the afternoon and evening. A few strong to severe storms will be possible as CAPE values will be in the 1500 to 2500 J/Kg range (GFS). There remains a rather large spatial and temporal disagreement between the global models at this time, however, and changes to the forecast will likely occur. This model disagreement diverges further as we go further into the future; however, the ECMWF, FV3, and GFS Operational models all agree upon the basic pattern where we continue to see a rather deep H5 low over the Hudson Bay region and a tendency for ridging across the western US. This will favor a pattern where regular trough passages are expected across the northern Plains and upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 102 PM CDT Tue Jun 11 2019 VFR conditions as obs show our cumulus and other clouds have been pretty high based so far. Some of the high resolution models bring in some sub 3000 ft ceilings with the convection, but not overly impressed and think with the dew points in the 40s the storm bases will be higher. Kept 3500 ft or more as storms roll through, although there could be some brief reductions to visibility. Have VCTS even at sites behind the front like KGFK and KDVL as showers should see an uptick in vertical development this afternoon. Strongest cells will be along and ahead of the front, impacting KBJI and KFAR. Some gusty winds this afternoon and evening behind the cold front, so have some mention of over 20 kts. Winds and convection will both diminish after sunset and conditions will be fairly quiet overnight into tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Godon/Lynch AVIATION...JR
Hazardous weather outlook, Jun 11, 3:49 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 349 AM CDT Tue Jun 11 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 349 AM CDT Tue Jun 11 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible from 2 pm to 8 pm today, especially from southeast North Dakota into adjacent areas of west central Minnesota. Quarter size hail and wind gusts up to 60 mph are the main threats with these storms. In addition, north wind gusts up to 35 mph are possible late this afternoon into the early evening, especially along and west of the Red River Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms from Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 11, 1:32 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
132 PM CDT Tue Jun 11 2019
MNZ002-003-022-027-NDZ030-039-111915-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-Traill ND-Cass ND-
132 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...NORMAN...
SOUTHWESTERN MAHNOMEN...NORTHWESTERN BECKER...NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES UNTIL 215 PM CDT...
At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gary to near Perley to near Hunter.
Movement was southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Ada, Twin Valley, Halstad, Ulen, Waubun, Hendrum and Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4715 9566 4714 9566 4696 9626 4704 9699
4733 9732 4739 9665 4735 9608 4715 9562
TIME...MOT...LOC 1832Z 308DEG 20KT 4733 9622 4719 9667 4725 9721
CJSpecial weather statement, Jun 11, 1:34 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
134 PM CDT Tue Jun 11 2019
MNZ002-015>017-022>024-111915-
Mahnomen MN-South Clearwater MN-Norman MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
134 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...NORTHEASTERN
NORMAN...SOUTHEASTERN POLK...SOUTHEASTERN BELTRAMI...MAHNOMEN AND
SOUTHERN CLEARWATER COUNTIES UNTIL 215 PM CDT...
At 134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinewood to near Rindal. Movement was east
at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Shevlin around 135 PM CDT.
Pinewood and Solway around 150 PM CDT.
Wilton around 215 PM CDT.
Other locations impacted by these storms include Camp Thunderbird
East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4741 9467 4735 9467 4715 9564 4735 9609
4751 9613 4773 9442 4741 9442
TIME...MOT...LOC 1834Z 275DEG 10KT 4760 9518 4751 9608
CJSpecial weather statement, Jun 11, 1:36 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
136 PM CDT Tue Jun 11 2019
NDZ029-030-038-039-111915-
Steele ND-Traill ND-Barnes ND-Cass ND-
136 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...BARNES AND SOUTHEASTERN STEELE COUNTIES UNTIL 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to Oriska to 7 miles south of
Eckelson. Movement was southeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valley City, Casselton, Arthur, Hunter, Tower City, Page and Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4663 9841 4675 9844 4688 9844 4726 9793
4733 9728 4704 9696 4669 9751 4663 9775
TIME...MOT...LOC 1835Z 323DEG 15KT 4726 9726 4694 9778 4683 9832
CJSpecial weather statement, Jun 11, 1:56 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
156 PM CDT Tue Jun 11 2019
MNZ003-027-NDZ039-111930-
West Becker MN-Clay MN-Cass ND-
156 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...NORTHWESTERN
BECKER AND SOUTHEASTERN CASS COUNTIES UNTIL 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Averill, or 10 miles northeast of Fargo, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4682 9599 4673 9697 4674 9747 4704 9699
4715 9573 4715 9567 4714 9566 4713 9566
TIME...MOT...LOC 1856Z 269DEG 20KT 4696 9664
CJSpecial weather statement, Jun 11, 2:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
214 PM CDT Tue Jun 11 2019
MNZ017-022>024-028-112015-
East Becker MN-Mahnomen MN-South Clearwater MN-Hubbard MN-
South Beltrami MN-
214 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...SOUTHEASTERN
BELTRAMI...NORTHEASTERN MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN
CLEARWATER COUNTIES UNTIL 315 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Upper Rice Lake, or 19 miles west of Bemidji, moving east at
20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Plantagenet Lake, Lake George, Wilton, Lavinia, Rice Lake
and Roy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4741 9467 4729 9466 4710 9522 4740 9583
4750 9535 4749 9519 4751 9518 4754 9442
4741 9442
TIME...MOT...LOC 1913Z 288DEG 19KT 4740 9528
CJSpecial weather statement, Jun 11, 2:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
231 PM CDT Tue Jun 11 2019
NDZ049-052-112015-
Sargent ND-Ransom ND-
231 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANSOM AND NORTHWESTERN
SARGENT COUNTIES UNTIL 315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lisbon, or 35 miles southeast of Valley City, moving southeast at 10
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lisbon, Sheldon, Englevale, Elliott, Anselm and Venlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4619 9794 4637 9803 4650 9771 4663 9748
4647 9728 4643 9728 4631 9749
TIME...MOT...LOC 1931Z 320DEG 11KT 4646 9766
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:36 PM CDT | Special Weather Statement | FGF | Barnes, Cass | 39 min |
| Jun 11, 2:28 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 47 min |
| Jun 11, 2:31 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Jun 11, 3:09 PM CDT | Special Weather Statement | FGF | Traill | 66 min |
| Jun 11, 3:20 PM CDT | Special Weather Statement | FGF | Ransom | 55 min |
| Jun 11, 4:53 PM CDT | Special Weather Statement | FGF | Richland | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.